Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Great Falls, MT

October 6, 202011 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 6, 2020, 3:05 AM MDT for 11 counties in Montana. It took effect at Oct 6, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 3:05 AM MDT (09:05 UTC)
In effect from
Oct 6, 2020, 12:00 PM MDT
Expired
Oct 6, 2020, 7:22 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS85 KTFX 060905
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MDT Tue Oct 6 2020

MTZ112-114-115-117-070300-
/O.NEW.KTFX.FW.W.0017.201006T1800Z-201007T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
305 AM MDT Tue Oct 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND UNSEASONABLY
WARM TEMPERATURES FOR FIRE WEATHER ZONES 112, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain with strong winds, warm temperatures and 
  low humidity, creating favorable conditions for rapid fire 
  spread. The winds and low relative humidity will also create 
  challenges for the Yogo Fire containment efforts in the Little 
  Belt Mountains of zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
132 
WWUS85 KTFX 062015
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
215 PM MDT Tue Oct 6 2020

MTZ112-114-115-117-070300-
/O.NEW.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/
/O.CON.KTFX.FW.W.0017.000000T0000Z-201007T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
215 PM MDT Tue Oct 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112, 114, 115, AND 117...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 112, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...Southwest 15 to 25 mph...with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain with strong winds, warm temperatures and low
  humidity, creating favorable conditions for rapid fire spread.

For Thursday...low humidity and gusty winds are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ113-070300-
/O.NEW.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/
Hill and Blaine Counties-
215 PM MDT Tue Oct 6 2020

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 113...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Hill and Blaine Counties.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any new fire starts in grassy areas could be difficult
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
822 
WWUS85 KTFX 070122
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
722 PM MDT Tue Oct 6 2020

MTZ112-114-115-117-071200-
/O.CAN.KTFX.FW.W.0017.000000T0000Z-201007T0300Z/
/O.CON.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
722 PM MDT Tue Oct 6 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112, 114, 115, AND 117...

...TODAY'S RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW 
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning for Today. The Fire Weather Watch for Thursday remains
in effect.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any new fire starts in grassy areas could be difficult 
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ113-071200-
/O.CON.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/
Hill and Blaine Counties-
722 PM MDT Tue Oct 6 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 113...

* AFFECTED AREA...Hill and Blaine Counties.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 5, 11:55 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 5, 11:55 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 PM MDT Mon Oct 5 2020

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Mild and dry conditions will continue across the region through
the rest of this week. Tuesday and Thursday look to be much
warmer than normal with gusty winds, which could lead to some fire
weather issues, especially on Thursday. A pattern change toward
cooler weather with some moisture is still expected early next
week.

&&

.UPDATE...

The evening update has been published. A passing disturbance will
maintain breezy conditions over the plains, so raised overnight low
temperatures a bit and lowered maximum relative humidity in these
areas. Otherwise, only minor changes were made to the previous
forecast package. RCG

&&

.AVIATION...
1155 PM MDT Mon Oct 5 2020 (06/06Z TAF Period)

VFR conditions will continue across North Central and Southwest
Montana through at least the next 24 hours with scattered mid/high
clouds limited to the Hi-Line area; however, smoke from the Yogo
Fire in the Little Belt Mountains may cause some minor reduction in
visibility downwind into the KLWT area. Otherwise, the main concern
will be the wind, as moderate low/mid level westerly winds will
cause mountain wave turbulence through around 00Z. These winds will
also continue low level wind shear across North Central Montana
until the winds mix down to the surface after 16Z, causing gusts
between 25 and 35 kt to spread east across the plains. Winds should
generally decrease after 00Z.  Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Fire weather concerns are possible Tuesday and Thursday. For
Tuesday, afternoon RH values could dip down toward 20 percent, and
winds in those areas could gust toward 20-25 knots. Stronger winds
are expected up by the Rocky Mtn Front and Cut Bank, where RH
won't drop quite as low. Thus at this time, critical fire weather
conditions are not expected Tuesday, but it could still pose
difficult conditions for suppression work on existing fires.
Thursday, on the other hand, could see RH values drop below 15
percent in spots, with widespread MinRH under 20 percent. Winds
also currently look stronger on Thursday, with widespread gusts
over 25 knots possible over much of the north-central Plains.
Thursday will need to be watched closely for possible fire weather
headlines being needed. -Kredensor

&&

.PREV DISCUSSION...
/ISSUED 153 PM MDT Mon Oct 5 2020/

Tonight through Friday...Area remains under a fast W-NW flow
aloft through the week on the periphery of a broad low amplitude
ridge centered across the western United States. This will
maintain unseasonably mild and dry conditions through the week
with afternoon temperatures likely to approach records in a few
locations Monday and again Thursday. Slight cooling will occur
Wednesday and Friday for northern areas as somewhat cooler
airmasses move across the Canadian prairies following weak
disturbances moving over the upper ridge. Breezy to windy
conditions are expected at times through Tuesday and again
Thursday in response to the passage of these weak weather
disturbances in the flow aloft. Thursday holds the greatest
potential for widespread windy conditions and lowest afternoon
humidity. Hoenisch

Saturday through next Monday...
Deterministic models and their ensembles are all in agreement in
the overall concept of a pattern change over the weekend or by
early next week at the latest. However, models do disagree on the
details of timing and precip amounts. Saturday currently looks
likely to remain dry across most of the area, though some PM
showers may make it to the Divide and perhaps SW MT. However,
encroaching clouds and decreasing heights in the afternoon may
keep it from warming too much on Saturday, with highs currently
forecast only in the mid- 60s to low 70s. That said, the Saturday
temp forecast is not very confident, as evidenced by a 16 degree
spread in the 10th to 90th percentile of the ECMWF Ensemble, and
an 18 degree spread in the probabilistic NBM forecast.

However, by Sunday, confidence increases that precip will work
across the area, as both the GFS and ECMWF deterministic models,
as well as 65-70 percent of their ensemble members, give us
precip. Thus the forecast reflects much cooler conditions starting
Sunday. The CMC holds back the trough and precip until Monday at
the earliest, but it too does show an overall trough pushing into
the region. That said, precip timing and amounts remain fairly low
confidence east of the Divide, so POPs generally remain under 50
percent across the CWA, with the highest values southwest of a
line from Bozeman to Helena to Glacier NP. Mountain snow is likely
with this pattern change - currently the forecast calls for snow
levels dropping toward 6000ft, which would allow for snow at some
of our mountain passes. -Kredensor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  81  42  74 /   0   0   0   0
CTB  48  75  38  68 /   0   0   0   0
HLN  44  80  44  78 /   0   0   0   0
BZN  35  80  37  77 /   0   0   0   0
WYS  24  69  24  70 /   0   0   0   0
DLN  37  77  39  76 /   0   0   0   0
HVR  46  79  42  71 /   0   0   0   0
LWT  45  79  41  73 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:15 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Glacier, Hill and 8 more18 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.